Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 81, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 8, 1998, 2:51 PM CDT for Barton County, Russell County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 2:51 PM CDT (19:51 UTC)
- Expired
- Jun 8, 1998, 3:50 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 2:53 PM CDT | Hail 0.75 | Great Bend, KS | |
| Jun 8, 3:15 PM CDT | Hail 1 | Waldo, KS | Two cars side-swiped on Highway 18. One patrol car sustained broken windshield. Part of the wheat crop also sustained damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 081951 RRA SVRICT KSC009-167-082055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 251 PM CDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 350 PM CDT * AT 250 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF GREAT BEND...MOVING TO THE NORTHEAST AT 35 MILES AN HOUR. ANOTHER SEVERE THUNDERSTORM WAS 10 MILES NORTH OF RUSSELL...ALSO MOVING NORTHEAST AT 35 MILES AN HOUR. * THE SEVERE THUNDERSTORMS WILL BE NEAR... GREAT BEND ELLINWOOD LURAY LUCAS IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALL Y DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:12 AM CDT, 11 hours 39 minutes earlier.
Area forecast discussion, Jun 8, 3:12 AM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 312 AM CDT MON JUN 8 1998 ...SHORT TERM... KICT 88D SHOWING LINGERING -TSRA ACRS FAR ERN PTN OF CWA ATTM...ALONG 85H WARM FRONT. THIS AREA OF PCPN SHOULD CONTINUE TO PUSH NE AND EXIT CWA BEFORE ZONE ISSUANCE. FOCUS NOW TURNS TO ADDITIONAL STORMS FIRING IN WRN KS IN LF QUAD OF IMPRESSIVE UPPER JET SEEN ON WATER VAPOR SAT PIX. LIKED AVN SOLUTION FOR SHORT TERM FCST AS NGM TOO FAR NORTH WITH SFC FEATURES AND TOO SLOW WITH MOVEMENT OF LEAD SHORTWAVE. ALSO...06Z FCST BEST VERIFIED LL MOISTURE RETURN. SHORTWAVE ACRS NW CO AS SEEN IN WATER VAPOR SAT PIX EXPECTED TO PUSH NORTHEAST DURING THE DAY. WITH LL MOISTURE AXIS/THETA-E RIDGE SHIFTING INTO CTNRL/SE KS THIS AFTERNOON AND SLIGHT COOLING AT MID LEVELS...INSTABILITY WILL INCREASE DURING THE DAY. SO TSRA POSSIBLE ANYWHERE ACRS CWA TODAY...BUT FEEL BEST CHANCES FOR SVR TSRA WILL BE NORTH/EAST OF THE AREA WHERE BOUNDARY EXISTS AND BEST UPPER DIFFLUENCE PREVAILS. ALSO ACRS WRN PTN OF CWA WHERE MODELS FCST DRYLINE TO BE. AS A RESULT WILL BUMP UP POPS IN CENTRL/SC KS FROM PREVIOUS FCST...BUT STILL WILL KEEP BELOW LARGE GUIDANCE VALUES. OTHER ISSUES INCLUDE POSSIBILITY OF ISSUING WIND ADVISORY AS PROFILERS INDICATING 50 KT LL JET IN PLACE...BUT WITH EXPECTED CLOUD COVER EARLY IN THE DAY...NOCTURNAL INVERSION MAY BE SLOW TO ERODE. THUS WILL LET DAY SHIFT EXAMINE MORE CLOSELY. AS FOR TEMPS... WITH GOOD WAA AND DECREASING AFTERNOON CLOUDS WILL GO SEVERAL DEGREES ABV FCST GUIDANCE VALUES. HYSELL ...LONG TERM... MAIN CHALLENGE IN THE LONG TERM FCST WILL BE TIMING OF TSTM CHCS AND TEMPS. I PREFERED THE ETA MODEL THIS MORNING...MAINLY BECAUSE IT SEEMED TO INITIALIZE WELL...HAS THE MOST CONSISTENCY WITH PREVIOUS RUNS...AND OFFERS A REASONABLE SOLUTION BASED ON CURRENT PCPN TRENDS AND POSITION OF UPPER FEATURES PER PROFILERS/6.7 IR CHANNEL. IN THE EXTENDED...THE AVN SEEMED TO CARRY ON THE TREND OF THE ETA WITH SFC/UPPER AIR FEATURES. ECMWF ALSO SEEMED TO CARVE OUT A SIMILAR SOLUTION. LOOKS LIKE THE GENERAL TREND OVER THE NEXT FEW DAYS WILL BE A WEAK BOUNDARY OVER THE FCST AREA...WEAK UPPER SUPPORT... AND AND A PERSISENT LOW LEVEL WAA PATTERN. APPEARS THAT GULF INFLOW WILL CONTINUE THROUGH THE PERIOD AS WELL...WITH INCREASING DEWPOINTS OVER KS. POSITIVELY TILTED TROF OVR WRN US WILL MOVE LITTLE THROUGH 120 HRS. MAIN CHANCES OF TSTMS WILL OCCUR WHEN MINOR SHORTWAVES EJECT NE FROM THIS TROF AND INTERACT WITH SFC BOUNDARY OVER FCST AREA. ALTHOUGH INSTABILITY WILL BE ON THE INCREASE...SO WILL MID LEVEL TEMPS...WITH CONVECTION LIKELY BEING CONFINED TO EVENING HOURS...ESPECIALLY INTO THE EXTENDED PERIODS. WEAK DIFF PVA AXIS ACRS CWA BY THIS EVENING...ASSOCIATED WITH TAIL OF SHORTWAVE LIFTING NE. IN ADDITION...03Z MESOETA SHOWS DRYLINE BECOMING HUNGUP OVER SC KS...WITH SFC MOIST CONV ALONG THIS FEATURE. RESULT SHOULD BE TSTMS CONTINUING THIS EVENING. AGREE WITH SPC THAT SOME SVR POTENTIAL EXISTS...ESPECIALLY WHERE BL WINDS CAN BECOME LOCALLY BACKED. TAIL OF THE SHORTWAVE SHOULD EXIT OVERNIGHT WITH BUILDING HGTS AND SUBSIDENCE AS A RULE TUESDAY. WILL KEEP FCST DRY...WITH TEMPS OF 85 TO 90. NO BIG CHANGES TO EXTENDED ATTM...AS ECMWF WOULD CONTINUE TO HINT AT WEAK SHORTWAVES IN SW FLOW INTERACTING WITH UNSTABLE AIR IN PLACE...AND MAJOR CAPPING NOT EXPECTED UNTIL LATER IN THE WEEK. DAVIS FCSTID = 2 ICT 87 68 88 69 / 40 30 5 0 HUT 87 67 89 68 / 40 30 5 0 EWK 87 67 87 68 / 40 30 5 0 EQA 85 68 87 69 / 40 30 5 0 WLD 87 68 88 70 / 40 30 5 0 RSL 86 63 87 64 / 40 20 10 0 GBD 86 64 89 65 / 40 20 10 0 SLN 86 64 86 65 / 40 30 10 0 MPR 86 65 87 67 / 40 30 10 0 CFV 82 68 89 70 / 40 40 10 0 CNU 81 67 87 69 / 40 40 10 0 K88 81 67 86 69 / 40 40 10 0 .ICT...NONE.
In the hours before
Special weather statement, Jun 8, 10:57 AM CDT, 3 hours 54 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1057 AM CDT MON JUN 8 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE IN SOUTHEAST KANSAS: ALLEN GREENWOOD NEOSHO WILSON CHAUTAUQUA LABETTE ELK MONTGOMERY WOODSON SYNOPSIS: AN AREA OF LOW PRESSURE LOCATED OVER WESTERN KANSAS IS EXPECTED TO MOVE SLOWLY EASTWARD TODAY AND TONIGHT. MOIST AND UNSTABLE AIR REMAINS OVER CENTRAL AND EASTERN KANSAS. IN ADDITION...AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS THE REGION THROUGH TONIGHT. THUNDERSTORM DEVELOPMENT IS POSSIBLE ALMOST ANYWHERE OVER CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND TONIGHT. THE THUNDERSTO0RMS WHICH DO DEVELOP WILL LIKELY BECOME SEVERE...ESPECIALLY OVER SOUTHEAST KANSAS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. MRU
Special weather statement, Jun 8, 10:57 AM CDT, 3 hours 54 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1057 AM CDT MON JUN 8 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE IN SOUTHEAST KANSAS: ALLEN GREENWOOD NEOSHO WILSON CHAUTAUQUA LABETTE ELK MONTGOMERY WOODSON SYNOPSIS: AN AREA OF LOW PRESSURE LOCATED OVER WESTERN KANSAS IS EXPECTED TO MOVE SLOWLY EASTWARD TODAY AND TONIGHT. MOIST AND UNSTABLE AIR REMAINS OVER CENTRAL AND EASTERN KANSAS. IN ADDITION...AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS THE REGION THROUGH TONIGHT. THUNDERSTORM DEVELOPMENT IS POSSIBLE ALMOST ANYWHERE OVER CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND TONIGHT. THE THUNDERSTO0RMS WHICH DO DEVELOP WILL LIKELY BECOME SEVERE...ESPECIALLY OVER SOUTHEAST KANSAS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. MRU
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
| Jun 8, 3:26 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 64 min |
| Jun 8, 3:42 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 48 min |
| Jun 8, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jun 8, 3:48 PM CDT | Tornado Warning | ICT | Sumner | 62 min |
| Jun 8, 3:50 PM CDT | Tornado Warning | ICT | Lincoln | 40 min |
| Jun 8, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 48 min |
| Jun 8, 4:09 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 61 min |
| Jun 8, 4:40 PM CDT | Tornado Warning | ICT | Harvey | 60 min |
| Jun 8, 4:41 PM CDT | Tornado Warning | ICT | Cowley | 64 min |
| Jun 8, 4:50 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Jun 8, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 44 min |
| Jun 8, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 60 min |
| Jun 8, 5:11 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| Jun 8, 5:38 PM CDT | Tornado Warning | ICT | Harvey | 62 min |
| Jun 8, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| Jun 8, 5:44 PM CDT | Tornado Warning | ICT | Chautauqua, Elk | 61 min |
| Jun 8, 5:45 PM CDT | Tornado Warning | ICT | Cowley | 65 min |
| Jun 8, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| Jun 8, 6:29 PM CDT | Tornado Warning | ICT | Chase | 61 min |
| Jun 8, 6:41 PM CDT | Tornado Warning | ICT | Elk | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.